Alert archive / Alabama / Special Weather Statements in 2021
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at May 4, 2021, 4:45 PM CDT for Walker County, Winston County, Alabama. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2021, 4:45 PM CDT (21:45 UTC)
- Expired
- May 4, 2021, 5:15 PM CDT
- In force
- 30 min
- Issued by
- NWS Birmingham, AL
Counties Walker County, AL, Winston County, AL
The radar
The Birmingham radar (KBMX), 84 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.8 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2158 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 569 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 7.3
The text
As transmitted.
675
WWUS84 KBMX 042145
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
445 PM CDT Tue May 4 2021
ALZ014-015-042215-
Walker AL-Winston AL-
445 PM CDT Tue May 4 2021
...SIGNIFICANT WEATHER ADVISORY FOR WALKER AND WINSTON COUNTIES UNTIL
515 PM CDT...
At 445 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Brushy Lake to near
Corinth Rec Area to 6 miles south of Kansas. Movement was east at 40
mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Jasper, Haleyville, Sumiton, Cordova, Dora, Carbon Hill, Lynn, Arley,
Double Springs, Parrish, Oakman, Addison, Sipsey, West Jefferson,
Kansas, Nauvoo, Eldridge, Curry, Gorgas Steam Plant and Houston
Recreational Area.
LAT...LON 3430 8711 3399 8711 3399 8714 3389 8709
3389 8701 3386 8696 3380 8695 3377 8702
3366 8706 3360 8719 3355 8719 3352 8725
3352 8732 3359 8732 3360 8742 3369 8743
3369 8753 3387 8753 3387 8764 3431 8763
TIME...MOT...LOC 2145Z 267DEG 36KT 3437 8741 3410 8736 3381 8759
$$
17/KLAWSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at May 4, 1:52 PM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, May 4, 1:52 PM CDT, 2 hours 53 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 152 PM CDT Tue May 4 2021 .UPDATE... Afternoon Update. && .SHORT TERM... /Updated at 0149 PM CDT Tue May 04 2021/ Through this Evening. Strong to severe thunderstorms continue along the I-20 corridor producing gusty winds, torrential rainfall, and abundant lightning. These storms are being fueled by a very warm and moist southern stream which has allowed temperatures to rise above previous forecast highs. Evidence of backbuilding and training of storms will lead to a continued threat for flash flooding in the Birmingham metro area and along the I-59 corridor where hourly rain rates are as high as 3 to 4 inches per hour. There are several sites south of I-20 which have measured air temperatures in the lower 90s with dewpoints in the lower 70s. This is prime evidence of strong surface-based instability of 3500-4000 J/kg per RAP mesoanalysis. This area has also seen little coverage of rainfall thus far today which indicates a thermodynamic parameter space primed for strong convective initiation. A broad area of thunderstorms is currently tracking across the Lower MS River supported by the right entrance region of the upper-level jet and associated surface front over western Louisiana. As the low- level jet strengthens to around 50-60 kts late this afternoon & evening, these storms will likely become better congealed into an organized convective line as they enter western AL with the potential for strong, damaging winds increasing with time. The expected QLCS will reach our western counties as early as 4 PM and exit southeast of the I-85 corridor around 10 PM posing the risk of a potentially widespread damaging wind event across Central AL, especially in the southwest quarter of the forecast area where a Moderate Risk of severe storms has been defined. Due to the robust nature of the updrafts, large hail may accompany stronger cells as well as the potential for a few tornadoes embedded within the line. The addition of heavy rainfall accumulations upwards of 1 to 2 inches will produce a continued concern for Flash Flooding in areas that have already received amounts of 2-3 inches, especially near and north of the I-20 corridor. Overnight through Tomorrow. The heavier activity will outrun the cold front and should exit the area shortly before midnight as the front begins to enter northwestern AL. Highest rain chances will be south of I-85 tomorrow morning and will decrease throughout the day as the trough ejects towards the east coast. During the afternoon, expect diminishing cloud cover with a mild, post-frontal airmass which will accompany the northwesterly flow. Highs will be in the lower 70s northwest to lower 80s southeast. 86 .LONG TERM... /Updated at 0341 AM CDT Tue May 04 2021/ Wednesday night through Monday. The frontal boundary should be exiting Central AL by Wednesday evening, ending any significant rain chances for our area. Cooler and drier northerly flow will build in as the upper level trough axis swings through our region during the day on Thursday. This will lead to high temperatures running a few degrees below normal for both Thursday and Friday. Ridging builds in across the Gulf States Friday into Saturday as the upper level flow transitions to quasi- zonal regime. This will lead to continued rain-free through the early part of the weekend. High temperatures do being to increase by Saturday as surface high slides to our east, shifting our winds out of the south, which will bring in the warmer air mass from the Gulf. A surface low develops across the Central Plains on Saturday, but quickly moves eastward under the generally zonal flow. Because the zonal flow persist, the frontal boundary associated with this low has a hard time pushing south. Mode guidance suggests the boundary will slow or stall across the Ohio Valley and remain well to our north through early next week. However, broader scale ascent due to isentropic lift in the warm/moist airmass to the south of the boundary could lead to scattered showers and thunderstorms for portions of Central AL Sunday and Monday. There's still a good amount of uncertainty on where this precip lines up, so for now, I'll keep 30-40% chance of rain across the northern half of Central AL on Sunday, becoming 40-50% by Monday. 25/Owen && .AVIATION... 18Z TAF Discussion. Scattered to numerous thunderstorms will produce flight criteria impacts throughout this afternoon. A cluster of thunderstorms near and north of I-20 will move across our northern terminals for most of the afternoon. A second round of widespread thunderstorms currently moving into Mississippi will track towards west Central AL by mid afternoon. These storms will reach TCL around 20Z then continue east and southeast before reaching MGM and TOI around 00-03Z. Rain will generally end north to south overnight as a cold front passes through the area, but low ceilings are expected behind the front. Surface winds will become northwesterly by early tomorrow morning around 5-10 kts with clouds decreasing and ceilings slowly rising during the late morning. Note: AMD NOT SKED until further notice at KASN due to ongoing equipment issues. 86 && .FIRE WEATHER... Widespread rain and thunderstorms are expected today as a cold front moves through the area. Winds will increase from the south and become southwesterly today. Strong, gusty winds can be anticipated along and ahead of the line of thunderstorms that move through today. Drier air arrives for Thursday through Saturday. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 60 75 49 74 47 / 80 10 0 0 0 Anniston 63 77 51 75 49 / 80 10 0 0 0 Birmingham 63 76 52 76 51 / 80 10 0 0 0 Tuscaloosa 61 77 53 77 51 / 60 0 0 0 0 Calera 63 76 54 75 51 / 80 10 0 0 0 Auburn 65 78 56 76 52 / 90 50 0 0 0 Montgomery 68 81 57 79 54 / 90 50 0 0 0 Troy 67 81 58 79 54 / 90 60 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, May 4, 3:46 AM CDT, 12 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 346 AM CDT Tue May 4 2021 ALZ011>015-017>050-051200- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 346 AM CDT Tue May 4 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Strong to severe thunderstorms are possible today across all of Central Alabama. Threats include damaging winds up to 70 mph, large hail and a few brief tornadoes. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed today.
In the hours before
Local storm report, May 4, 4:26 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
426 PM CDT TUE MAY 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG 1 ENE RANKIN FITE AIRPO 34.12N 87.99W
05/04/2021 MARION AL EMERGENCY MNGR
TREE DOWN ON US HIGHWAY 43.
&&Local storm report, May 4, 4:28 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
428 PM CDT TUE MAY 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG 3 SW WESTON 34.13N 88.07W
05/04/2021 MARION AL EMERGENCY MNGR
TREE DOWN ON COUNTY ROAD 11.
&&Local storm report, May 4, 4:33 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
433 PM CDT TUE MAY 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG 4 N SAMANTHA 33.48N 87.61W
05/04/2021 TUSCALOOSA AL PUBLIC
TREE DOWN ON HAGLER ROAD.
&&
CBDLocal storm report, May 4, 4:41 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
441 PM CDT TUE MAY 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM TSTM WND DMG CUBA 32.44N 88.37W
05/04/2021 SUMTER AL FIRE DEPT/RESCUE
MULTIPLE TREES DOWN. REPORTED BY FIRE
OFFICIAL.
&&
CBDLocal storm report, May 4, 4:43 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
443 PM CDT TUE MAY 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG 3 W YORK 32.49N 88.35W
05/04/2021 SUMTER AL PUBLIC
TREES DOWN ALONG I-20 BETWEEN YORK AND CUBA.
&&
CBDSpecial weather statement, May 4, 4:45 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
445 PM CDT Tue May 4 2021
ALZ014-015-042215-
Walker AL-Winston AL-
445 PM CDT Tue May 4 2021
...SIGNIFICANT WEATHER ADVISORY FOR WALKER AND WINSTON COUNTIES UNTIL
515 PM CDT...
At 445 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Brushy Lake to near
Corinth Rec Area to 6 miles south of Kansas. Movement was east at 40
mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Jasper, Haleyville, Sumiton, Cordova, Dora, Carbon Hill, Lynn, Arley,
Double Springs, Parrish, Oakman, Addison, Sipsey, West Jefferson,
Kansas, Nauvoo, Eldridge, Curry, Gorgas Steam Plant and Houston
Recreational Area.
LAT...LON 3430 8711 3399 8711 3399 8714 3389 8709
3389 8701 3386 8696 3380 8695 3377 8702
3366 8706 3360 8719 3355 8719 3352 8725
3352 8732 3359 8732 3360 8742 3369 8743
3369 8753 3387 8753 3387 8764 3431 8763
TIME...MOT...LOC 2145Z 267DEG 36KT 3437 8741 3410 8736 3381 8759
17/KLAWSThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 7:02 PM CDT | Severe Thunderstorm Warning | BMX | Elmore, Montgomery | 43 min |
| May 3, 7:13 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Perry | 32 min |
| May 3, 7:25 PM CDT | Flash Flood Warning | BMX | Autauga, Elmore, Macon, Montgomery | 5 hr |
| May 3, 7:29 PM CDT | Areal Flood Advisory | BMX | Chambers, Lee, Macon, Tallapoosa | 2 hr |
| May 3, 7:40 PM CDT | Severe Thunderstorm Warning | BMX | Elmore, Macon, Montgomery | 47 min |
| May 3, 7:46 PM CDT | Special Weather Statement | BMX | Chilton | 44 min |
| May 3, 8:30 PM CDT | Special Weather Statement | BMX | Lee, Macon | 45 min |
| May 3, 8:36 PM CDT | Special Weather Statement | BMX | Chilton | 39 min |
| May 3, 8:51 PM CDT | Areal Flood Advisory | BMX | Bibb, Chilton, Perry | 3 hr |
| May 3, 8:59 PM CDT | Special Weather Statement | BMX | Russell | 46 min |
| May 3, 9:31 PM CDT | Special Weather Statement | BMX | Shelby | 59 min |
| May 4, 7:27 AM CDT | Special Weather Statement | BMX | Marion | 48 min |
| May 4, 7:57 AM CDT | Special Weather Statement | BMX | Lamar, Marion | 48 min |
| May 4, 9:07 AM CDT | Severe Thunderstorm Warning | BMX | Winston | 38 min |
| May 4, 10:26 AM CDT | Severe Thunderstorm Warning | BMX | Blount | 23 min |
| May 4, 10:59 AM CDT | Special Weather Statement | BMX | Walker | 31 min |
| May 4, 11:00 AM CDT | Areal Flood Advisory | BMX | Fayette, Lamar, Walker | 3 hr |
| May 4, 11:06 AM CDT | Areal Flood Advisory | BMX | Blount, Calhoun, Cherokee, Etowah, St. Clair | 3 hr |
| May 4, 11:12 AM CDT | Tornado Warning | BMX | Fayette, Tuscaloosa | 21 min |
| May 4, 11:25 AM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Walker | 50 min |
| May 4, 11:45 AM CDT | Areal Flood Advisory | BMX | Jefferson | 2 hr |
| May 4, 11:49 AM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson, St. Clair | 26 min |
| May 4, 12:03 PM CDT | Flash Flood Warning | BMX | Blount, Etowah, St. Clair | 117 min |
| May 4, 12:10 PM CDT | Flash Flood Warning | BMX | Jefferson | 7 hr |
| May 4, 12:14 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, St. Clair, Talladega | 46 min |
| May 4, 12:17 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, St. Clair, Shelby | 28 min |
| May 4, 12:35 PM CDT | Flash Flood Warning | BMX | Calhoun, Etowah, St. Clair, Talladega | 3 hr |
| May 4, 12:56 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Cleburne, Talladega | 64 min |
| May 4, 1:15 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Shelby | 30 min |
| May 4, 1:25 PM CDT | Tornado Warning | BMX | Cleburne | 24 min |
| May 4, 1:39 PM CDT | Flash Flood Warning | BMX | Jefferson, St. Clair, Shelby | 5 hr |
| May 4, 2:07 PM CDT | Areal Flood Warning | BMX | Blount, Calhoun, Cherokee, Etowah, St. Clair | 6 hr |
| May 4, 2:54 PM CDT | Areal Flood Advisory | BMX | Clay, Cleburne, Randolph, Shelby, Talladega | 3 hr |
| May 4, 3:50 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 55 min |
| May 4, 4:01 PM CDT | Flash Flood Warning | BMX | Shelby, Talladega | 3 hr |
| May 4, 4:05 PM CDT | Flash Flood Warning | BMX | Bibb, Tuscaloosa | 3 hr |
| May 4, 4:13 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 29 min |
| May 4, 4:20 PM CDT | Severe Thunderstorm Warning | BMX | Greene | 55 min |
| May 4, 4:30 PM CDT | Severe Thunderstorm Warning | BMX | Hale, Marengo | 63 min |
| May 4, 5:00 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Dallas, Perry | 75 min |
| May 4, 5:17 PM CDT | Flash Flood Warning | BMX | Jefferson, Shelby | 3 hr |
| May 4, 5:29 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Chilton, Lowndes | 76 min |
| May 4, 5:30 PM CDT | Tornado Warning | BMX | Chilton, Perry | 30 min |
| May 4, 5:38 PM CDT | Tornado Warning | BMX | Shelby | 12 min |
| May 4, 5:54 PM CDT | Severe Thunderstorm Warning | BMX | Coosa | 50 min |
| May 4, 5:59 PM CDT | Severe Thunderstorm Warning | BMX | Elmore | 61 min |
| May 4, 6:07 PM CDT | Severe Thunderstorm Warning | BMX | Montgomery | 68 min |
| May 4, 6:19 PM CDT | Severe Thunderstorm Warning | BMX | Tallapoosa | 56 min |
| May 4, 6:24 PM CDT | Tornado Warning | BMX | Elmore, Montgomery | 13 min |
| May 4, 6:37 PM CDT | Severe Thunderstorm Warning | BMX | Bullock, Macon, Pike | 83 min |
| May 4, 6:41 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Lee | 61 min |
| May 4, 6:48 PM CDT | River Flood Warning | BMX | Bibb, Jefferson, Shelby | 22 hr |
Nearby
Special Weather Statements in Alabama, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.